We report four cases of severe corneal ulceration in methamphetamine abusers. Methamphetamine abuse has been increasing in California and may exceed cocaine abuse in some regions. Methamphetamine's extensive physiologic effects, inconsistent street purity, and multiple routes of administration offer many possibilities for injury to the cornea. Potential causes of methamphetamine-related keratitis can be divided into four categories resulting from (a) direct pharmacologic and physical effects of methamphetamine; (b) the toxic effects of diluting or 'cutting' agents such as lidocaine and quinine; (c) effects related to the route of drug administration (intravenous, inhalation, smoking); and (d) manufacture- related effects of exposure to unintentional caustic contaminants in the final product. The increasing prevalence of methamphetamine abuse and the severity of the associated ulcers should alert ophthalmologists to the problem of methamphetamine-related keratitis.
|Original language||English (US)|
|Number of pages||6|
|State||Published - 1996|
- Bacterial injection
ASJC Scopus subject areas